MAUDE Adverse Event Report: ETHICON INC. PRNVA BLU 24IN 5-0 D/A C-1; SUTURE, NON ABSORBABLE, SYNTHETIC

ETHICON INC. PRNVA BLU 24IN 5-0 D/A C-1; SUTURE, NON ABSORBABLE, SYNTHETIC
Catalog Number 3725H
Medical Device Problem Code Break (1069)
Health Effect - Clinical Codes Paralysis (1997); Shock (2072); Not Applicable (3189)
Date of Event 10/05/2018
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(b)(4).Attempts have been made to retrieve the device.To date the device has not been returned.If the device or further details are received at a later date a supplemental medwatch will be sent.The device history records were reviewed and the manufacturing criteria were met prior to the release of this lot.Additional information was provided: [health damage]: rehabilitation period was prolonged than scheduled.[treatment contents]: confirmed bleeding from the carotid artery and re-suture was performed with 3725h.[additional treatment plan]: no additional treatment is planned.[seriousness]: not serious.[reason of the seriousness]: as a result, not serious, but when bleeding, the vital level was lowered, and it was enough to think that the patient would die.[other contributing factor]: "gelform" was placed on the sutured site, but it had "been" remained as it was.It is almost impossible but, there was a possibility that the "gelform" damaged the suture.Or there was a possibility that the strength of the suture was lowered by heat of the electric knife in 4 hours after the operation.[previous history/ medical history/ other diseases currently treated]: high blood pressure, diabetes mellitus, decreased liver function.Additional information was requested and the following was obtained: what was the carotid artery tissue condition, (i.E., normal or thin, calcified, fragile, diseased)? no information.Did the surgeon observe any deficiency with the suture before or during use? no information.Can you describe the volume of blood loss leading to hemorrhagic shock? no information.Was there any patient event prior to the hemorrhagic shock (cough, movement, etc)? no information.Was the suture found broken, can you identify where (termination, middle, end)? no information.What was the indication for extended hospitalization? rehabilitation period was prolonged than scheduled.Can you explain the product ¿gelform¿ that was used? hemostatic agent, sterile absorbable gelatin sponge; no information.What additional medical intervention was indicated for the patient? re-suturing with reoperation.What is patient weight, bmi, past mobility? no information.Do you have the status of suture for evaluation? no sample of the product involved will be returned.What is the current condition of the patient? the patient is hospitalized currently.The patient walks with a stick.".
 
Event or Problem Description
It was reported that the patient underwent carotid endarterectomy procedure on (b)(6) 2018 and suture was used.The continuous suture was placed on the carotid artery.Three to four hours after the procedure, the patient experienced hemorrhagic shock and a second procedure was performed.The suture was found broken other than the knot.A different suture was used to close the artery and complete the procedure.The patient has light paralytic symptoms and the hospitalization stay was extended.Additional information has been requested.
 
Additional Manufacturer Narrative
(b)(4).The device history records were reviewed and the manufacturing criteria were met prior to the release of this lot.Additional information was requested and the following was obtained: regarding the event description, the following information has been provided from the hospital additionally.As of (b)(6), the patient has been discharged from the hospital already.
 
Additional Manufacturer Narrative
(b)(4).An opened box with an unopened sample of (b)(4), lot # kdp729 was returned for analysis.The representative sample was examined for visual defects: appearance, color packages, wrinkles in the seal area, continuous seals, seal margins, over-sealing, damage (torn, punctured).The packet was opened and during the visual inspection, the suture was correctly placed on the winding former and the suture was dispensed without problems and examined along of the strand and no defects or damaged were observed, the suture did not present defects.A functional test was performed and the tensile force were above the minimum requirements.The manufacturing records were reviewed and the manufacturing/packaging criteria were met prior to the release of this batch.Per the condition of the representative sample, no defects were observed on the packet or the suture.

Brand Name
PRNVA BLU 24IN 5-0 D/A C-1
Common Device Name
SUTURE, NON ABSORBABLE, SYNTHETIC
Manufacturer (Section D)
ETHICON INC.
p.o. box 151, route 22 west
somerville NJ 08876 0151
MDR Report Key8078304
Report Number2210968-2018-77194
Device Sequence Number19304663
Product Code GAW
UDI-Device Identifier10705031004696
UDI-Public10705031004696
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K001625
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 10/30/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date03/31/2021
Device Catalogue Number3725H
Device Lot NumberKDP729
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer11/27/2018
Initial Date Received by Manufacturer 10/30/2018
Supplement Date Received by Manufacturer11/27/2018
11/27/2018
Initial Report FDA Received Date11/16/2018
Supplement Report FDA Received Date12/07/2018
12/13/2018
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
"GELFORM"; "GELFORM"
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age74 YR